Illinois, 2017

Flooding in Illinois, May 1 to 31, 2017

May 1 to 31, 2017 · NWS PAH · 14 events in 11 counties and zones

A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, kept many rivers above flood stage for all or most of the month. Some of the river flooding was major.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$490,000
Crop damage
$360,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, kept many rivers above flood stage for all or most of the month. Some of the river flooding was major. Rainfall totals from April 28-30 ranged from 6 to 10 inches across much of southern Illinois, from Anna and Du Quoin eastward to the Wabash Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1137 PM CDT Sun Apr 30 2017

.UPDATE...
Issued at 1137 PM CDT Sun Apr 30 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 201 PM CDT Sun Apr 30 2017

Near term convection is active/ongoing, still pushing thru
WKY/SIL/SWIN at this writing, where active FFW's and Sig Wx
Advisories are in effect. Fortunately, svr convective parameters
appear to be mitigated for our area, with main impacts sub svr gusty
winds as higher dbz cores move in. Otherwise locally heavy rains
falling on the already saturated grounds, continuing ongoing
flooding or impeding flood water recessions. Models suggest
svr/convective threat shifting east this evening, and Pops winding
down thereafter, so all active watch/warning products should be
expiring later this evening/overnight.

After that, it's a couple of recovery days for much of the
remainder of the short term, with much cooler air sweeping down on
the back side of the Low for Monday-Monday night in particular.
We'll start to moderate thermally again by Tue, with zonal flow
re-establishing.

Late Tue night, the models lay a boundary out across our southern
tier counties. There is an elevated warm front displaced maybe
25-50 miles to the north, where some overrunning energy could pop
a few showers/storms. We've included a convective mention of
thunder for this late Tue night across far southeast MO and far
southwest KY, similar to inherited with slight massage.

.LONG TERM...(Wednesday through Saturday)
Issued at 326 PM CDT Sun Apr 30 2017

Overrunning north of a surface frontal boundary will be underway mid
week for the PAH forecast area. The strongest signal for pcpn/QPF
appears to be Wed night. Rainfall amounts of an inch or less are
currently forecast for Wed/Wed night, and lightning probabilities
are expected to be slight Wed afternoon and evening in the southern
third of the region.

According to the latest medium range model runs, we will be to the
north of a surface low pressure area, thus we should maintain
easterly to northerly surface winds Wed and through the day Thu,
then more northwesterly after the passage of an mid/upper low,
meaning temps will be on the cool side through at least Fri night.

The model blend suggests that showers in the eastern half of the
region could linger into Fri evening, but this seemed to be mainly
because of the deterministic GFS, which had the mid/upper low more
cut off from the mid level flow over the eastern CONUS. It appears
the more significant QPF with this system may occur through Thu
night, with lighter amounts, if any, after that.

Into the weekend, the PAH forecast area will be under persistent
northwesterly flow aloft, albeit with gradually rising heights.
Expect highs to recover back into the 70s by the weekend under
mostly clear skies.

&&

.AVIATION...
Issued at 1137 PM CDT Sun Apr 30 2017

Showers will push east of the region between 06-08z, with a period
of clearing to follow as a dry slot of mostly clear skies works in
behind the frontal passage. More clouds will move in late tonight
and continue through Monday, mainly VFR. Gusty winds will persist
from the southwest, with gusts Monday 25 to 30 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 30, 10:41 AM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.

A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.

In the hours before

Local storm report, Apr 30, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/30/2017  M3.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT SATURDAY ON EAST SIDE OF
            EVANSVILLE NEAR PLAZA PARK MIDDLE SCHOOL.

&&

CHRISTIW
Local storm report, Apr 30, 7:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
04/30/2017  M8.10 INCH       GIBSON             IN   TRAINED SPOTTER

            TWO DAY RAINFALL TOTAL.

&&

CHRISTIW
Local storm report, Apr 30, 8:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/30/2017  M7.82 INCH       GALLATIN           IL   COCORAHS

            TOTAL SINCE FRIDAY MORNING.

&&

CHRISTIW
Local storm report, Apr 30, 9:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       CARTERVILLE             37.76N 89.08W
04/30/2017  M11.27 INCH      WILLIAMSON         IL   BROADCAST MEDIA

            3 DAY TOTAL MEASURED AT WSIL-TV STUDIO.

&&

CTN
Special weather statement, Apr 30, 11:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CDT MON MAY 1 2017

INZ081-082-087-088-KYZ018-019-010615-
Warrick IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Daviess KY-
1228 AM CDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...SOUTHEASTERN
GIBSON...PIKE...EASTERN HENDERSON AND DAVIESS COUNTIES UNTIL 115 AM
CDT/215 AM EDT/...

At 1227 AM CDT/127 AM EDT/, trained weather spotters reported strong
thunderstorms along a line extending from near Petersburg to Beech
Grove. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Owensboro, Boonville, Newburgh, Chandler, Oakland City, Petersburg,
Rockport, Santa Claus, Dale, Lynnville, Winslow, Grandview,
Whitesville, Knottsville, St. Joseph, Masonville, Stanley,
Folsomville, Eureka and Chrisney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 8679 3791 8698 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3771 8686
      3767 8682 3763 8691 3764 8731 3768 8741
      3853 8742 3851 8729 3855 8720 3854 8710
      3851 8707 3821 8707 3820 8679 3800 8678
TIME...MOT...LOC 0527Z 271DEG 26KT 3848 8737 3761 8735

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alexander County, Cairo to 2.51 mi E of Cairo
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

An extended period of moderate flooding occurred on the Ohio River. The river was above flood stage for the entire month. At the Cairo river gage, the river crested at 52.15 feet on May 8. Major flooding starts at 53 feet. There was considerable flooding of low-lying areas near the river, including parks and farmland. Most main roads remained open, although water approached Illinois Route 3.

Flood, Pulaski

When
May 1, 12:00 AM CST to May 23, 6:00 AM CST
Where
Pulaski County, Olmsted to 2.41 mi NNE of Olmsted
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

An extended period of moderate flooding occurred on the Ohio River. At the Grand Chain river gage, the river crested at 51.2 feet on May 11. Major flooding begins at 53 feet. Low-lying cropland and a nature preserve were flooded, along with some side roads.

Flood, Massac

When
May 1, 12:00 AM CST to May 21, 2:00 PM CST
Where
Massac County, Brookport to 0.96 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

An extended period of minor flooding occurred on the Ohio River. Portions of Fort Massac State Park in Metropolis were flooded, closing the main road through the park. Low-lying woods were flooded, along with a few side roads.

Flood, Alexander

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alexander County, Thebes to 0.84 mi E of Fayville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Major flooding occurred along the Mississippi River early in the month. At the Thebes river gage, the river crested at 43.18 feet on the 6th. Flood stage is 33 feet. The river remained above flood stage for the entire month. There was extensive flooding of low-lying agricultural land, riverside parks, and river access roads. Residents of small communities such as Thebes and Gale were forced to evacuate or use boats to access their homes. Most roads leading to riverfront property were cut off by floodwaters. Some basements were flooded. The U.S. Coast Guard closed the Mississippi River to all vessel traffic to protect the integrity of levees, especially the Len Small Levee. This levee was broken during the record 2016 flood. Backwater flooding along tributary creeks affected many areas, including the inland community of McClure. Flooded streets in McClure impacted several families, who needed a boat to safely reach their homes.

Flood, Union

When
May 1, 12:00 AM CST to May 21, 6:00 PM CST
Where
Union County, Wolf Lake to 1.6 mi SW of Ware
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.500, -89.430

Major flooding occurred along the Mississippi River early in the month. There was extensive flooding of low-lying agricultural land, as well as county roads in the flood plain.

Flood, Jackson

When
May 1, 12:00 AM CST to May 22, 6:00 PM CST
Where
Jackson County, Grand Tower to 2.71 mi WNW of Howardton
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.500

There was major flooding along the Mississippi River early in the month. Extensive flooding of low-lying agricultural land and county roads in the flood plain was observed.

Flood, Jackson

When
May 1, 12:00 AM CST to May 28, 3:00 AM CST
Where
Jackson County, 1.57 mi W of Johns Spur to 0.18 mi SSW of Grand Tower
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
37.669, -89.499

Major to historic flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested about two feet below the record of 40.47 feet, which was set in the spring of 2011. The crest of 38.56 feet was recorded on the evening of the 5th. Flood stage is 22 feet. Residents of a mobile home park were asked to voluntarily evacuate. A few residences in Murphysboro were flooded. A church on Route 127 was flooded. Sandbagging was done around some affected structures. Extensive flooding of low-lying fields occurred. A city street intersection in Murphysboro was closed. Floodwater covered the ground below an electrical substation.

Flood, Franklin

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
Franklin County, 2.18 mi SW of Zeigler to 1.52 mi SW of Rend City
Cause
Heavy Rain
Property damage
$70,000
Reported by
River/Stream Gage
Coordinates
37.875, -89.075

Moderate flooding occurred on the Big Muddy River. At the Plumfield river gage, the river crested at 28.60 feet on the 2nd. Flood stage is 20 feet. Several houses were evacuated, including two houses between Plumfield and Buckner. A number of roads were closed. State Highway 148 at the Big Muddy River bridge south of Zeigler was reduced to one lane. There was considerable flooding of bottomlands and surrounding low-lying areas. Franklin County government officials declared a state of disaster for the entire county. The American Red Cross opened shelters for flood victims.

Flood, White

When
May 1, 12:00 AM CST to May 26, 9:00 AM CST
Where
White County, 1.97 mi E of Centerville to 2.26 mi N of Iron
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.200, -88.134

Major to historic flooding occurred on the Little Wabash River. At the Carmi river gage, the river crested at 36.01 feet on the 8th. Flood stage is 27 feet. This crest of 36 feet was less than 2.5 feet below the flood crest in the spring of 2011. A few families in the Carmi area were displaced by flooding. Illinois Route 1 in Carmi was closed. Several streets in East Carmi and many rural roads were closed by flooding. Extensive flooding of farmlands and fields occurred. Some oil wells were shut down by flooding.

Flood, Wayne

When
May 1, 12:00 AM CST to May 5, 5:00 AM CST
Where
Wayne County, Wayne City to 3.02 mi SSW of Sims
Cause
Heavy Rain
Property damage
$80,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Major flooding occurred on the Skillet Fork River. At the Wayne City river gage, the river crested at 22.81 feet early on the 1st. Flood stage is 15 feet. This crest was within a couple inches of the April, 2011 flood crest. At least one home was sandbagged east of Route 45 in the Mill Shoals area. There was widespread flooding of lowlands, including county roads and bridges.

Flood, Saline

When
May 1, 12:00 AM CST to May 20, 9:00 AM CST
Where
Saline County, 2.45 mi E of Pankeyville to 1.03 mi ENE of Pankeyville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.706, -88.486

The middle fork of the Saline River remained flooded for much of the month. An elderly man drowned after driving around barricades to a bridge over the river. The man's truck was washed off the road in the area of the bridge. The incident occurred on a county road southeast of Harrisburg.

Flood, White

When
May 2, 3:30 AM CST to May 21, 8:00 PM CST
Where
White County, 0.1 mi ENE of Rising Sun to Phillipstown
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.001, -88.028

Moderate flooding occurred along the Wabash River. At the river gage at New Harmony, IN, the river crested at 21.68 feet on the 12th. Flood stage is 15 feet. Low farmland was flooded almost to the eastern edge of Phillipstown. Several county roads were flooded.

Flood, Gallatin

When
May 2, 6:00 AM CST to May 20, 5:00 AM CST
Where
Gallatin County, Shawneetown to 2.05 mi E of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Some low-lying fields and bottomlands were inundated.

Flood, Wabash

When
May 2, 8:00 AM CST to May 20, 6:00 PM CST
Where
Wabash County, Mt Carmel to 2.27 mi NE of Mt Carmel
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.420, -87.770

Moderate flooding occurred on the Wabash River. At the Mt. Carmel river gage, the river crested at 30.62 feet on the 10th. Flood stage is 19 feet. Extensive flooding occurred on the northern outskirts of Mount Carmel. Numerous local river roads were flooded. In the City of Mt. Carmel, all local roads were flooded east of the levee except for one. Old Illinois 1 north of Mt. Carmel began to flood. Some residents along a street in the Mt. Carmel area and in the Keensburg area were forced to relocate. Over 100 acres of Beall Woods State Park were flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Saline2017-05-0989MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694548, 694549, 694551, 696205, 696206, 696207, 696214, 696215, 696217, 696219, 698416, 696212, 696204, 696213.